Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 41, NWS Goodland, KS

May 11, 2005Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at May 11, 2005, 5:11 PM MDT for Yuma County, Colorado. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2005, 5:11 PM MDT (23:11 UTC)
Expired
May 11, 2005, 5:39 PM MDT
In force
28 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 90 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 2:10 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 112311
SVRGLD
COC125-120015-
/O.NEW.KGLD.SV.W.0041.050511T2311Z-050512T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT WED MAY 11 2005

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 615 PM MDT

* AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR JOES...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KIRK AROUND 520 PM MDT...
  ABARR AROUND 525 PM MDT...
  HEARTSTRONG AROUND 540 PM MDT...
  VERNON AROUND 600 PM MDT...
  BEECHER ISLAND AROUND 605 PM MDT...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3966 10295 3949 10274 3984 10207 4008 10246

$$

BULLER
1 follow-up statement
000 
WWUS53 KGLD 112339
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT WED MAY 11 2005

COC125-112349-
/O.CAN.KGLD.SV.W.0041.000000T0000Z-050512T0015Z/
YUMA CO-
539 PM MDT WED MAY 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR YUMA COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS
NO LONGER SEVERE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.

LAT...LON 3966 10295 3949 10274 3984 10207 4008 10246

$$

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:31 PM MDT, 4 hours 40 minutes earlier.

Area forecast discussion, May 11, 12:31 PM MDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1231 PM MDT WED MAY 11 2005

.DISCUSSION...A SEVERE WEATHER OUTBREAK IS EXPECTED THIS AFTERNOON
AND EVENING. SEE THE HAZARDOUS WEATHER OUTLOOK/TOPHWOGLD/ FOR MORE
DETAIL. MUCH OF THE FORECAST AREA WILL BE IN A ZONE OF EAST TO
SOUTHEASTERLY UPSLOPE FLOW LOCATED JUST NORTH OF A STALLED FRONTAL
BOUNDARY. HEATING NORTH OF THE BOUNDARY WILL GENERATE AIR RICH IN
BOTH INSTABILITY AND LOW LEVEL WIND SHEAR...WHICH WILL ENHANCE THE
SEVERE WEATHER POTENTIAL GENERALLY ALONG AND NORTH OF INTERSTATE 70.
OTHER SEVERE STORMS MAY FORM SOUTH OF THE INTERSTATE ALONG AND AHEAD
OF A DRYLINE WHICH WILL INTERSECT THE FRONT NEAR THE COLORADO STATE
LINE JUST WEST OR SOUTHWEST OF GOODLAND. THIS PLACES A LARGER THAN
USUAL PART OF THE FORECAST AREA AT RISK FOR SIGNIFICANT SEVERE
WEATHER. DIFFLUENCE ALOFT AND AMPLE SUNSHINE SHOULD REMOVE THE CAP
EARLY THIS AFTERNOON. THE ONLY NEGATIVE SEEMS TO BE SHALLOW MOISTURE
ON REGIONAL SOUNDINGS...BUT MOISTURE POOLING ALONG BOUNDARIES SHOULD
BE MORE THAN SUFFICIENT TO RESULT IN CONVECTIVE INITIATION.

THE CHANCE FOR MEASURABLE RAIN WILL BE HIGHER ALONG AND NORTH OF THE
FRONT WHERE WARM ADVECTION WILL AID IN OVERALL COVERAGE. LOCALLY
HEAVY RAINFALL WILL OCCUR...BUT THE AREA OF STORMS WILL BE MOVING
OUT OF THE REGION BY MIDNIGHT...SO DO NOT ANTICIPATE ANY EXCESSIVE
RAINFALL.

WIDESPREAD STRONG WINDS ARE ALSO A CONSIDERATION TODAY. WITH
MARGINAL ADVISORY SPEEDS FROM THE SOUTH THIS AFTERNOON...HAVE OPTED
TO CLEAR MUCH OF THE WIND ADVISORY...IN FAVOR OF KEEPING OUR FOCUS
ON THE THUNDERSTORM THREAT. A SECOND WIND THREAT WILL DEVELOP BEHIND
A STRONG COLD FRONT THIS EVENING. THE COLD FRONT WILL BEGIN TO SURGE
ACROSS EASTERN COLORADO AND POSSIBLY INTO WESTERN KANSAS. STRONG
COLD ADVECTION AND STEEP LOW LEVEL LAPSE RATES AHEAD OF THE FRONT
WILL CONTRIBUTE TO EASY TRANSPORT OF STRONG WINDS TO THE SURFACE.
CONVECTION MAY ALSO PLAY A ROLE...SO WILL WATCH THIS AREA FOR
POSSIBLE HIGH WIND WARNING IF THE SCENARIO UNFOLDS. THE GREATEST
RISK WOULD BE OVER EASTERN COLORADO.

TEMPERATURES PLUMMET TONIGHT BEHIND THE FRONT...REACHING THE UPPER
30S OVER THE NORTHWEST FORECAST AREA. AT UPPER LEVELS HOWEVER...THE
MEAN LONGWAVE TROF WILL STAY OVER THE ROCKIES ON THURSDAY...AND
MODELS DEPICT A LINE OF THUNDERSTORMS MOVING OFF THE FRONT RANGE AND
ACROSS THE TRI STATE THURSDAY NIGHT. LOW CLOUDS MAY LIMIT
INSTABILITY AND CAUSE THE STORMS TO WEAKEN AS THEY MOVE INTO KANSAS
AND NEBRASKA. THEREFORE...WILL NOT GO WITH THE LIKELY POPS
ADVERTISED BY THE MODELS...BUT WILL MAINTAIN 30 TO 40 POPS.

HAVE ADDED PATCHY FOG FOR FRIDAY MORNING...SUPPORTED BY MOS AND ETA
SOUNDINGS. OTHERWISE...THE FORECAST STARTS TO DRY OUT...AND ANY
LIGHT RAIN SHOWERS SHOULD BE GONE BY FRIDAY EVENING. UPPER FLOW
BECOMES NORTHWEST AT THIS TIME...AND SURFACE RIDGING WILL PUSH
MOISTURE DOWN INTO FAR SOUTHWEST TEXAS...KEEPING THE HIGH PLAINS DRY
AND SEASONABLE. A NARROW AXIS OF MOISTURE MAY RETURN SUNDAY
NIGHT...AND THE GFS DOES INDICATE A DECENT AMOUNT OF ISENTROPIC LIFT
EAST OF HIGHWAY 25. FOR NOW WILL KEEP SILENT 10 POPS. UPPER FLOW
WILL TRANSITION BACK TO SOUTHWESTERLY...AND ANOTHER CANADIAN COLD
FRONT WILL DROP INTO NEBRASKA EARLY NEXT WEEK. THERE MAY BE SOME
THUNDERSTORM ACTIVITY ALONG THE FRONT AND POSSIBLY ON THE
DRYLINE...BUT FOR NOW CONFIDENCE IS TOO LOW...AND WILL KEEP THE
FORECAST DRY. TEMPERATURES WILL WARM INTO THE 80S BEGINNING MONDAY.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND ADVISORY UNTIL 6 PM MDT(7 PM CDT) FOR ZONES
014-015-016-027-028-029-041-042.
NE...NONE.
CO...NONE.

&&

BURKE
Hazardous weather outlook, May 11, 9:59 AM MDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
959 AM MDT WED MAY 11 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-
959 AM MDT WED MAY 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS THE TRI
STATE AREA THIS AFTERNOON THROUGH TONIGHT.

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE TRI
STATE AREA THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS
AND TORNADOES WILL BE POSSIBLE THROUGH THE EVENING.

THUNDERSTORMS WILL BEGIN TO DEVELOP AFTER 1 PM MDT (2 PM CDT) ALONG
AND NORTH OF A TRIBUNE TO GOVE LINE...BUT AS A LOW PRESSURE SYSTEM
CONTINUES TO DEVELOP THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
ENTIRE AREA BY 4 PM MDT (5 PM CDT). ANY STORM THAT FORMS THIS
AFTERNOON WILL HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE WITH HAIL
UP TO THE SIZE OF BASEBALLS AND DAMAGING THUNDERSTORM WINDS WHICH
COULD BE ACCOMPANIED BY BLOWING DUST. THERE IS ALSO A THREAT FOR
TORNADOES ACROSS THE ENTIRE TRI STATE AREA WITH A HEIGHTENED THREAT
FOR A FEW STRONG TORNADOES ALONG AND NORTH OF INTERSTATE 70...AND
ALONG AND EAST OF A GOODLAND TO LEOTI LINE.

A COLD FRONT WILL SLIDE ACROSS THE AREA OVERNIGHT...BRINGING AN END
TO THE POTENTIAL FOR SEVERE WEATHER AFTER 1 AM MDT (2 AM CDT).

ONCE AGAIN THERE IS THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER
ACROSS THE TRI STATE AREA THIS AFTERNOON AND EVENING. PLEASE STAY
TUNED TO NOAA ALL HAZARDS RADIO AND OTHER LOCAL MEDIA FOR THE LATEST
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE WEATHER WILL EXIST AGAIN ON THURSDAY. LARGE
HAIL AND DAMAGING WIND WILL BE THE MAIN THREAT. THUNDERSTORMS SHOULD
DEVELOP OVER EASTERN COLORADO NEAR THE DRYLINE DURING THE AFTERNOON
AND THEN MOVE EAST INTO KANSAS DURING THE LATE AFTERNOON AND EVENING.
THUNDERSTORMS MAY LINGER ACROSS PARTS OF WESTERN KANSAS THROUGH
FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE ENTIRE TRI STATE AREA
AFTER 1 PM MDT (2 PM CDT).

JRM

In the hours before

Local storm report, May 11, 4:41 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             9 SW HAIGLER            39.92N 102.06W
05/11/2005  1.00 INCH        YUMA               CO   TRAINED SPOTTER

&&

JOHNSON
Local storm report, May 11, 4:43 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
443 PM MDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND GST     9 SSW HAIGLER           39.89N 102.00W
05/11/2005  60 MPH           CHEYENNE           KS   TRAINED SPOTTER

&&

JOHNSON
Local storm report, May 11, 4:44 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
444 PM MDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             9 SSW HAIGLER           39.89N 102.00W
05/11/2005  1.00 INCH        CHEYENNE           KS   TRAINED SPOTTER

&&

JOHNSON
Local storm report, May 11, 4:46 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             16 NNW ST. FRANCIS      39.99N 101.92W
05/11/2005  1.75 INCH        CHEYENNE           KS   PUBLIC

&&

JOHNSON
Local storm report, May 11, 4:52 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
452 PM MDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             5 WNW HAIGLER           40.04N 102.03W
05/11/2005  0.75 INCH        DUNDY              NE   PUBLIC

&&

JOHNSON
Local storm report, May 11, 5:05 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT WED MAY 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             6 NW HAIGLER            40.07N 102.02W
05/11/2005  1.75 INCH        DUNDY              NE   PUBLIC

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:58 PM MDTSevere Thunderstorm WarningGLDKit Carson47 min
May 11, 3:11 PM MDTTornado WarningGLDYuma34 min
May 11, 3:39 PM MDTTornado WarningGLDYuma51 min
May 11, 3:45 PM MDTSevere Thunderstorm WarningGLDKit Carson9 min
May 11, 4:24 PM MDTTornado WarningGLDYuma53 min
May 11, 4:52 PM MDTSevere Thunderstorm WarningGLDKit Carson21 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.